Ohio, 2004

Flood in Ohio, January 3 to 4, 2004

January 3 to 4, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 3, 2:32 PM EST, 6 hours 13 minutes earlier.

Area forecast discussion, Jan 3, 2:32 PM EST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EST SAT JAN  3 2004

.DISCUSSION...

COORD ADJ OFFICES. TU.

FRONTAL BNDRY PRESSING SEWD TWD REGION ATTM...AND WILL PUSH INTO CWA
BFR STALLING S OF I70 TO ABT  M/D LINE TNGT(PWS PROG ABT 1.2 VCNTY
BNDRY)...WITH PLENTY OF LOW LVL MOISTURE/STRONG LOW LVL JET TNGT IN ASSN
WITH THIS BNDRY. MDT PRECIP DEPICTED ALREADY JUST W OF ECNTRL OHIO
TRAINING EWD.  HAVE OPTED FOR AN FFA TNGT FOR ECNTRL OHIO/NWVA PHNDL
CNTYS AND FOR ENTIRE CWA SUN(THOUGH THIS MAY HAVE TO BE XNTD SUN NGT)
BFR BNDRY MOVES BACK NEWD AND STRONG COLD FRONTAL SYSTEM MARCHES
THRU LTE SUN NGT/EARLY MON.
THOUGH GFS MDL MUCH HVIER ON PRECIP AMTNS VS ETA DUE TO TRACK OF SFC
LOW...THEY AGREE IN POTENTIAL FOR OVER 1.5 INCHES OF RAIN ACROSS THE
CWA THRU SUN NGT WITH WET SOILS ALLOWING FOR QUICKER R.O...AND THREAT
FOR FLOODING OF STREAMS AND SHRAP RISES IN RIVERS
THE COLDEST WX OF THE SEASON WILL FOLLOW ON HEELS OF THIS WET SYSTEM
USHERING IN WELL BLW NORMAL TEMPS THRU MOST OF WEEK.

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH SUNDAY PAZ007>009-013>016-020>023-029>032.
OH...FLOOD WATCH TONIGHT AND SUNDAY FOR
     OHZ039>041-048>050-057>059-068-069
WV...FLOOD WATCH TONIGHT AND SUNDAY WVZ001>004-012.
     FLOOD WATCH SUNDAY WVZ001>004-012-021>023-041.
MD...FLOOD WATCH SUNDAY MDZ001.

&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        43  48  37  38 /  80 100  80  40
WHEELING,   WV        45  50  37  38 /  80 100  80  40
MORGANTOWN, WV        48  57  39  40 /  70  90  70  40
ZANESVILLE, OH        45  53  36  37 / 100 100  90  30
NEW PHILADELPHIA, OH  40  44  34  35 / 100 100  80  40
FRANKLIN, PA          37  40  34  35 /  90 100  90  50
DUBOIS, PA            39  41  33  34 /  80 100 100  40
LATROBE, PA           45  51  38  39 /  70 100  80  40
BUTLER, PA            40  43  35  36 /  80 100  80  50
INDIANA, PA           46  49  38  39 /  70 100  80  40
OAKLAND, MD           50  58  40  41 /  50  70  60  30
&&
Hazardous weather outlook, Jan 3, 5:00 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST SAT JAN 3 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
500 AM EST SAT JAN 3 2004

HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

RAIN WILL BE HEAVY AT TIMES TONIGHT INTO SUNDAY. A FLOOD WATCH MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
January 3, 8:45 PM EST to January 4, 12:00 AM EST
Where
Jefferson forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Near Rayland, Short Creek flooded county roads 1, 7. County Rd 8 near Smithfield was buckled by flood waters. County Rd 15 flooded near Connorsville; and SR 152 near Smithfield. There was basement flooding in 70 houses in Adena, Dillonvale, and Warrenton. People were stranded in their homes by 10 PM on the 3rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380329.